[ Back to EurekAlert! ] Public release date: 14-Jul-2008
[ | E-mail Share Share ]

Contact: Andrew Hyde
press@plos.org
01-223-463-330
Public Library of Science

Proposed new definition for intermediate syndrome resulting from organophosphate poisoning

Every year, many thousands of people die as a result of poisoning by pesticides; one of the commonest types of pesticides involved are the organophosphates. In a research paper published today in PLoS Medicine, a group of investigators from Sri Lanka, Australia, and the UK led by Pradeepa Jayawardane report that amongst individuals with organophosphate poisoning, changes in nerve transmission are seen before the development of intermediate syndrome (IMS), a complication involving muscle weakness that can lead to respiratory failure and poor outcome.

Prior to this work, the development of IMS in people who have accidentally or intentionally consumed organophosphates was not well understood, and no predictors of its occurrence existed. In an expert commentary on the new study, Cynthia Aaron of the Children's Hospital of Michigan, Detroit, who was not involved in the study, comments "...there has been tremendous controversy in the toxicology world concerning the true definition and existence of IMS as an isolated entity".

Pradeepa Jayawardane and colleagues studied 78 patients with organophosphate poisoning admitted to the Nuwara Eliya General Hospital and Teaching Hospital, Peradeniya in Sri Lanka. All patients were managed in the clinic according to routine procedures. In addition to standard care, the patients were evaluated using a technique called repetitive nerve stimulation, which allowed the researchers to study changes in nerve transmission. During the study, 10 of the 78 individuals developed IMS. In these individuals, specific changes were seen in the neuromuscular transmission pattern, often before clinical signs of intermediate syndrome developed. Thirty individuals also developed muscle weakness, but not severe enough to diagnose IMS, and these individuals also developed defined changes in their neuromuscular transmission patterns.

The researchers conclude that IMS is a "spectrum disorder"; that is, the syndrome progresses over time through a series of changes which only result in respiratory failure amongst the most severe cases. The researchers also suggest that the clinical signs of IMS are preceded by changes in nerve transmission, which might therefore provide an indicator of future poor outcome.

However, before these findings can be applied directly to clinical care it is important to verify the changes in an independent group of patients. In her commentary, Aaron notes "If these distinctive electrophysiological changes are subsequently validated in further studies, they should lead to improved diagnostic and prognostic tools for clinical use in organophosphate-poisoned patients".

###

Citation: Jayawardane P, Dawson AH, Weerasinghe V, Karalliedde L, Buckley NA, et al. (2008) The spectrum of intermediate syndrome following acute organophosphate poisoning: A prospective cohort study from Sri Lanka. PLoS Med 5(7): e147. doi:10.1371/journal.pmed. 0050147.

IN YOUR ARTICLE, PLEASE LINK TO THIS URL, WHICH WILL PROVIDE ACCESS TO THE PUBLISHED PAPER: http://medicine.plosjournals.org/perlserv/?request=get-document&doi=10.1371/journal.pmed.0050147

PRESS-ONLY PREVIEW OF THE ARTICLE: http://www.plos.org/press/plme-05-07-jayawardane.pdf

CONTACT:
Lakshman Karalliedde
Chemical Hazards & Poisons Division (London)
Health Protection Agency
London WC1V 7PP
United Kingdom
+44 207 759 2871
LakshmanKaralliedde@yahoo.co.uk

Related PLoS Medicine Perspective article:

Citation: Aaron CK (2008) Organophosphate poisoning–induced intermediate syndrome: Can electrophysiological changes help predict outcome? PLoS Med 5(7): e154. doi:10.1371/journal.pmed.0050154

PLEASE ADD THE LINK TO THE PUBLISHED ARTICLE IN ONLINE VERSIONS OF YOUR REPORT: http://medicine.plosjournals.org/perlserv/?request=get-document&doi=10.1371/journal.pmed.0050154

PRESS-ONLY PREVIEW OF THE ARTICLE: http://www.plos.org/press/plme-05-06-aaron.pdf

CONTACT:
Cynthia Aaron
Regional Poison Control Center
Children's Hospital of Michigan
Detroit, MI 48201
United States of America
+1 313 993-8791
CAaron@dmc.org



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.